Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 20, NWS Kansas City, MO

June 30, 20214 counties in Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this areal flood warning at Jun 30, 2021, 3:54 PM CDT for 4 counties in Missouri; Linn County, Miami County, Kansas. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 3:54 PM CDT (20:54 UTC)
Expired
Jul 1, 2021, 6:15 AM CDT
In force
14 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Miami County, KS, Cass County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WGUS43 KEAX 302054
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
354 PM CDT Wed Jun 30 2021

KSC107-121-MOC037-095-101-107-010245-
/O.NEW.KEAX.FA.W.0020.210630T2054Z-210701T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS KS-Miami KS-Cass MO-Jackson MO-Johnson MO MO-Lafayette MO-
354 PM CDT Wed Jun 30 2021

The National Weather Service in Pleasant Hill MO has issued a

* Flood Warning for...
  Northwestern Linn KS County in east central Kansas...
  Miami County in east central Kansas...
  Cass County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Johnson MO County in west central Missouri...
  Southern Lafayette County in west central Missouri...

* Until 945 PM CDT.

* At 354 PM CDT, Doppler radar indicated heavy rain. Flooding is 
  ongoing or expected to begin shortly in the warned area. Between 2 
  and 3.5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Lee's Summit, Belton, Raymore, Warrensburg, Harrisonville, 
  Pleasant Hill, Paola, Odessa, Greenwood, Higginsville, Peculiar, 
  Osawatomie, Louisburg, Knob Noster, Concordia, Holden, Garden 
  City, Lake Winnebago, Lone Jack and Drexel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3858 9507 3916 9349 3877 9350 3847 9446
      3848 9461 3843 9461 3829 9506

$$

PP
2 follow-up statements
129 
WGUS43 KEAX 010240
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
940 PM CDT Wed Jun 30 2021

.Flooding from earlier heavy rainfall will remain across the area 
tonight with showers and thunderstorms continuing. Additional 
rainfall amounts up to an inch are likely with isolated higher 
amounts possible.

KSC107-121-MOC037-095-101-107-011115-
/O.EXT.KEAX.FA.W.0020.000000T0000Z-210701T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS KS-Miami KS-Cass MO-Jackson MO-Johnson MO MO-Lafayette MO-
940 PM CDT Wed Jun 30 2021

The National Weather Service in Pleasant Hill MO has extended the

* Flood Warning for...
  Northwestern Linn KS County in east central Kansas...
  Miami County in east central Kansas...
  Cass County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Johnson MO County in west central Missouri...
  Southern Lafayette County in west central Missouri...

* Until 615 AM CDT Thursday.

* At 940 PM CDT, MODOT continues to report some roads closed due to 
  flooding within the warned area.

* Some locations that will experience flooding include...
  Lee's Summit, Belton, Raymore, Warrensburg, Harrisonville, 
  Pleasant Hill, Paola, Odessa, Greenwood, Higginsville, Peculiar, 
  Osawatomie, Louisburg, Knob Noster, Concordia, Holden, Garden 
  City, Lake Winnebago, Lone Jack and Drexel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3858 9507 3916 9349 3877 9350 3847 9446
      3848 9461 3843 9461 3829 9506

$$

Atkins
044 
WGUS83 KEAX 011114
FLSEAX

Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
614 AM CDT Thu Jul 1 2021

KSC107-121-MOC037-095-101-107-011124-
/O.EXP.KEAX.FA.W.0020.000000T0000Z-210701T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami KS-Linn KS-Cass MO-Lafayette MO-Jackson MO-Johnson MO-
614 AM CDT Thu Jul 1 2021

...THE FLOOD WARNING WILL EXPIRE AT 615 AM CDT FOR MIAMI...
NORTHWESTERN LINN...CASS...SOUTHERN LAFAYETTE...SOUTHEASTERN JACKSON
AND JOHNSON COUNTIES...

While widespread flood waters have receded, and are no longer 
expected to pose a threat to life or property there will still be 
areas of standing or running water on some area roads. Drive 
carefully, and please continue to heed any road closures.

LAT...LON 3858 9507 3916 9349 3877 9350 3847 9446
      3848 9461 3843 9461 3829 9506

$$

Leighton

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 3:11 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 30, 3:11 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
311 PM CDT Wed Jun 30 2021

.Discussion...
Issued at 311 PM CDT WED JUN 30 2021

Key messages:

- Additional showers and a few thunderstorms this afternoon with
pockets of heavy rain leading to a localized flash flooding threat.

- Drier weather for the weekend with near to slightly below normal
temperatures.

Detailed Discussion...

Regional radar and water vapor imagery show a well defined wave over
eastern KS, slowly tracking to the east within the weak mid-level
flow. The atmosphere remains very moist with precipitable water
values greater than 2 inches over the southern half of the
forecast area. Forecast soundings are nearly moist adiabatic from
near the top of the mixed layer to the equilibrium level. While
this environment will yield minimal CAPE, with the mid-level
ascent associated with the wave, it will be just enough to
generate additional showers and a few thunderstorms with pockets
of very heavy rainfall. MBE vectors suggest precipitation will be
forward propagating, rather than back building, which will limit
overall rainfall totals. However, with saturated soils, nearly all
the precipitation that falls goes to runoff so the potential for
localized flash flooding will persist through the afternoon and
into the overnight hours.

The bulk of the rain should shift to the south of the area tomorrow,
shifting the flash flooding potential with it. While there may be
some showers in our southern areas through the day, coverage of
precipitation looks lower than previous days so confidence of
continued flash flooding potential is lower. Given this, will keep
the flash flood watch expiration at 12Z tomorrow morning.

A drier high pressure area will build southward into the area
starting later in the day Thursday, pushing the high precipitable
water air mass southward. This will lead to dry weather throughout
the holiday weekend. With that high moving into the area, the
pattern looks favorable for fog development, especially Saturday
morning as temperatures fall into the lower 60s or upper 50s. With
the area drying out from a week of rainfall, boundary layer moisture
may be ample, enhancing fog potential.

Precipitation chances increase again by the middle of next week as
it looks like another weak front may settle south into the area.
GFS is the most bullish with this potential so for now, have low
end chances mentioned in the forecast.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1238 PM CDT WED JUN 30 2021

Main change to forecast was to remove thunderstorm mention from
the TAFs. Ongoing rain and cloud cover is really inhibiting
renewed instability. Within a nearly moist adiabatic environment,
just don't see how instability will be restored to get deep enough
convection to get thunderstorms widespread enough to carry in the
TAF. Periods of IFR ceilings and visibilities are possible with
areas of heavier showers/rain this afternoon. Overnight, looks
like IFR ceilings and/or visibility will develop within a very
moist air mass. Light winds are expected throughout the forecast
with a trend to the north/northeast late in the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ057-060-
     103>105.

MO...Flash Flood Watch through Thursday morning for MOZ021>025-
     028>033-037>040-043>046-053-054.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Jun 30, 5:26 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
526 AM CDT Wed Jun 30 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
526 AM CDT Wed Jun 30 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Wednesday will be another rainy day across the area, with more
flooding concerns as another one to three inches may fall over
already saturated soils and swollen streams.

A flash flood watch remains in effect for most of the area through
Thursday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Thursday will bring more rain mainly to areas along and south of I
70. By the end of the day, the drying trend will begin, which will
last into and through the holiday weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 30, 2:56 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
256 PM CDT Wed Jun 30 2021

MOZ053-302045-
Bates MO-
256 PM CDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BATES COUNTY UNTIL
345 PM CDT...

At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Rich Hill to near Walker
to 7 miles east of Sheldon. Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rockville.

LAT...LON 3804 9424 3805 9425 3806 9433 3822 9408
      3821 9405 3803 9406 3805 9410 3804 9411
      3806 9413 3806 9416 3804 9420 3805 9420
      3805 9421 3804 9422 3803 9424
TIME...MOT...LOC 1956Z 242DEG 20KT 3799 9428 3785 9416 3766 9417

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:38 AM CDTFlash Flood WarningEAXClay, Jackson, Platte, Ray4 hr
Jun 30, 9:06 AM CDTRiver Flood WarningEAXBates59 hr
Jun 30, 10:28 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline40 hr
Jun 30, 11:06 AM CDTRiver Flood WarningEAXJackson3 hr
Jun 30, 11:06 AM CDTRiver Flood WarningEAXClay, Ray9 hr
Jun 30, 12:04 PM CDTFlash Flood WarningEAXCass, Jackson, Johnson, Lafayette4 hr
Jun 30, 12:22 PM CDTAreal Flood WarningEAXClay, Jackson, Platte18 hr
Jun 30, 12:50 PM CDTRiver Flood WarningEAXLinn, Livingston34 hr
Jun 30, 2:12 PM CDTRiver Flood WarningEAXJackson6 hr
Jun 30, 2:33 PM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Pettis4 hr
Jun 30, 2:56 PM CDTSpecial Weather StatementEAXBates49 min
Jun 30, 4:15 PM CDTRiver Flood WarningEAXJackson, Lafayette, Ray49 hr
Jun 30, 4:50 PM CDTFlash Flood WarningEAXAndrew, Daviess, DeKalb, Gentry, Grundy, Harrison and 5 more4 hr
Jun 30, 9:06 AM CDTRiver Flood WarningEAXMiami3 days
Jun 30, 9:06 AM CDTRiver Flood WarningEAXLinn4 days

Nearby

Areal Flood Warnings in Missouri, 2021Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.